Article Text

Download PDFPDF
CASE REPORT
Meropenem-induced liver injury and beta-lactam cross-reactivity

Abstract

A 63-year-old man admitted to hospital for the management of a frontal lobe abscess developed elevated liver enzymes within 48 hours of receiving meropenem. Liver enzymes reached a maximum at 5 days postadministration of meropenem, with alanine aminotransferase 1160 U/L, aspartate aminotransferase 787 U/L, alkaline phosphatase 297 U/L and gamma-glutamyltransferase 252 U/L. Meropenem was ceased and liver function normalised. Meropenem was administered for a second time later in the patient’s admission and again the patient developed rapidly increasing liver enzymes, with a mixed hepatocellular/cholestatic pattern. Other possible causes of liver injury were excluded following extensive investigations, and the patient’s liver enzymes continued to normalise following meropenem discontinuation. The patient was asymptomatic during the admission and was transferred to a rehabilitation facility. This case demonstrates that meropenem can cause severe liver injury and that early recognition of drug-induced liver injury is important.

  • infections
  • hepatitis other
  • toxicology
  • unwanted effects/adverse reactions
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.